Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 37, NWS Springfield, MO

April 18, 2002Camden County, Laclede County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 18, 2002, 1:11 PM CDT for Camden County, Laclede County, Missouri. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2002, 1:11 PM CDT (18:11 UTC)
Expired
Apr 18, 2002, 2:15 PM CDT
In force
64 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Camden County, MO, Laclede County, MO

What was reported inside it

TimeReportWhereRemark
Apr 18, 1:55 PM CDTHail 0.75Camdenton, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1333 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 181811
SVRSGF
MOC029-105-181915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
110 PM CDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LACLEDE COUNTY IN MISSOURI
  EASTERN CAMDEN COUNTY IN MISSOURI

* UNTIL 215 PM CDT

* AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
  QUARTERS. THIS STORM WAS LOCATED 13 MILES SOUTHEAST OF MACKS   
  CREEK...OR 13 MILES NORTHWEST OF LEBANON...AND MOVING NORTHEAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CAMDENTON BY 145 PM CDT.

THE TOWNS OF BENNETT SPRINGS...ELDRIDGE...DECATURVILLE...LINN CREEK
AND MONTREAL ARE ALSO IN THE PATH OF THIS STORM.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3791 9287 3767 9286 3785 9258 3802 9240
          3805 9254 3822 9270

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 10:50 AM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 18, 10:50 AM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1050 AM CDT THU APR 18 2002

INTERESTING SHORT TERM FORECAST...WITH WIDELY SCATTERED ELEVATED
SHOWERS AND THUNDERSTORMS DEVELOPING IN SOUTHWEST MISSOURI/NORTHWEST
ARKANSAS/NORTHEAST OKLAHOMA IN SEEMINGLY CAPPED ATMOSPHERE.  UPPER
AIR ANALYSIS SHOWED 110 KNOT JET AT 250 MB OVER OKLAHOMA AND TEXAS
...WHICH WOULD PUT THE STORMS ON THE NOSE OF THIS JET. ACTIVITY MAY
BE FORMING IN THE LEADING EDGE OF HIGHER 850 MB DEWPOINTS...AS OUN
HAD 16 C WHILE SPRINGFIELD HAD 4 C AT 12Z. WILL ADD A 20 PERCENT
CHANCE OF SHOWERS/THUNDERSTORMS OVER SOUTHERN SECTIONS TO ACCOUNT
FOR THIS.

EXTENSIVE AREA OF MIDDLE AND HIGH CLOUDS OVER WESTERN SECTIONS OF
THE FORECAST AREA...WHICH WILL LIMIT HEATING AND THE MIXING
HEIGHT...MAKING A WIND ADVISORY UNLIKELY TODAY. WILL HAVE TO BEEF UP
CLOUD WORDING AREA WIDE...AND MAKE MAJOR CHANGES TO TEMPERATURES FOR
THIS AFTERNOON (FORECAST FOR WESTERN SECTIONS LOOKS TOO WARM...WHILE
SOUTH CENTRAL MISSOURI FORECAST HIGHS ARE TOO COOL.)

WE WILL HAVE AN 18Z UPPER AIR RELEASE TO ALLOW US TO BETTER ASSESS
THE STRENGTH OF THE CAPPING INVERSION.

.SGF...
MO...NONE.
KS...NONE.

SUTTON

In the hours before

Special weather statement, Apr 18, 11:35 AM CDT, 1 hour 36 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-182300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1135 AM CDT THU APR 18 2002

SCATTERED SHOWERS AND THUNDERSTORMS...THAT DEVELOPED THIS MORNING
FROM CENTRAL TO SOUTHWEST MISSOURI...WILL CONTINUE TO SPREAD EAST
THIS AFTERNOON...HOWEVER SEVERE THUNDERSTORM DEVELOPMENT IS NOT
LIKELY. ISOLATED STORMS MAY PRODUCE HAIL AROUND ONE HALF INCH IN
DIAMETER...GUSTY WINDS AND BRIEF HEAVY RAINFALL.

* EXTENDED OUTLOOK...

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH
SATURDAY...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS.
HEAVY RAINFALL WILL ALSO BE POSSIBLE. THE THREAT FOR SEVERE WEATHER
WILL GRADUALLY SHIFT SOUTH AS WAVES OF SHOWERS AND THUNDERSTORMS
MOVE THROUGH THE MISSOURI OZARKS AND SOUTHEAST KANSAS.

SUTTON

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Local storm report, Apr 18, 1:00 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1246 PM    4 S ASH GROVE             MO   .88 INCH HAIL
04/18/02   GREENE                         REPORTED BY PUBLIC.
Special weather statement, Apr 18, 1:00 PM CDT, 11 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU APR 18 2002

* HAZARDOUS WEATHER THREAT(S)...

THUNDERSTORMS PRODUCING LARGE HAIL...UP TO ONE INCH IN DIAMETER...
AND BRIEF HEAVY RAINFALL OF ONE QUARTER TO ONE HALF INCH IN A VERY
SHORT PERIOD OF TIME.

* THREAT AREAS AND TIMING...

ALONG AND EAST OF A LINE FROM OSAGE BEACH TO SPRINGFIELD AND
CASSVILLE THROUGH 6 PM.

* DISCUSSION...

A NARROW BAND OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE
ACROSS CENTRAL AND SOUTHERN MISSOURI THIS AFTERNOON.  ISOLATED
SEVERE THUNDERSTORMS WILL BE POSSIBLE AS THE STORMS ENCOUNTER A MORE
UNSTABLE AIRMASS OVER CENTRAL AND SOUTH CENTRAL MISSOURI.

* SPOTTER ACTIVATION OUTLOOK...

DUE TO THE ISOLATED NATURE OF THE SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT EXPECTED.

* EXTENDED OUTLOOK...

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH
SATURDAY...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS.
HEAVY RAINFALL WILL ALSO BE POSSIBLE. THE THREAT FOR SEVERE WEATHER
WILL GRADUALLY SHIFT SOUTH AS WAVES OF SHOWERS AND THUNDERSTORMS
MOVE THROUGH THE MISSOURI OZARKS AND SOUTHEAST KANSAS.

SUTTON

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Local storm report, Apr 18, 1:08 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
108 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0102 PM    PLAD                      MO   .88 INCH HAIL
04/18/02   DALLAS                         REPORTED BY PUBLIC.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 12:50 PM CDTSevere Thunderstorm WarningSGFGreene40 min
Apr 18, 12:51 PM CDTSevere Thunderstorm WarningSGFDallas39 min
Apr 18, 2:18 PM CDTSevere Thunderstorm WarningSGFGreene27 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.